• Chemotherapy due to recurrence

    Asked by hscancer on Tuesday, February 18, 2020

    Chemotherapy due to recurrence

    I've had a recurrence of cancer in the same breast where I had a mastectomy over six years ago. I had a tumor and the implant removed earlier this month and just saw my Medical Oncologist today. Because of the aggressive nature on my cancer, he is recommending chemotherapy - dose-dense AC/T. The first time, I had Cytoxan and Taxotere which I tolerated well.

    What different side effects might I experience with Adriamycin and Cytoxan? And, does undergoing chemotherapy for the second time change severity of side effects?

    11 Answers from the Community

    11 answers
    • beachbum5817's Avatar
      beachbum5817

      I have no answers since I did not have those chemo drugs. I just wanted to let you know how sorry I am that you have to go through all of this again. Are you getting different kinds of chemo this time, because your cancer type is different? I wish you the best with your treatments. We are here for you. Take care.

      about 1 month ago
    • Kp2018's Avatar
      Kp2018

      I am so sorry that you are having a recurrence. It is bad enough the first time.

      I had the AC/T combination of chemo for my triple negative breast cancer. It was my first and only experience with chemotherapy, so I don't know if the side effects would be more severe second time around. I have had my "lifetime" allotment of Adriamycin. Most people only get it once because of its cardiotoxity.

      Adriamycin was rough, but tolerable. The worst side effect I had was chronic nausea, but no vomiting. I just felt blah most of the time. After the 4 cycles of Adriamycin, Taxol was a breeze.

      Yours would be a great question for your oncologist or oncology nurse.

      My best wishes to you for getting through this.

      about 1 month ago
    • GregP_WN's Avatar
      GregP_WN

      All of us on the WhatNext Team wish you the best in your new diagnosis.

      about 1 month ago
    • JaneA's Avatar
      JaneA

      My oncology group provides patients cancer drug information from ChemoCare.com. You can look these up and see the side effects along with the percentages of patients who experience these side effects - and it also provides tips for coping with the side effects. http://chemocare.com/

      I am so sorry that you are facing this.

      about 1 month ago
    • Kalee's Avatar
      Kalee

      Good Morning:) I'm so sorry you have had a recurrence. I too have had a recurrence and can relate. I am triple negative. My first go round was done with the adriamyacin/carboplatin, then afterwards, treated with paclitaxel as well. Adriamyacin is a very great drug, it was tougher for me to do than the paclitaxel, more nausea and just not feeling swell, but you get over it, that doesn't last too long. Since they have recommended this, I would most definitely do it. Remember to drink a fair bit of water when doing adriamyacin.

      about 1 month ago
    • TerriL's Avatar
      TerriL

      I was diagnosed with TNBC and had adriamyacin. It was tough, but I got through it. I am so sorry you are having to deal with this again.

      about 1 month ago
    • bruinjt's Avatar
      bruinjt

      I'm sorry to hear that you are going through this again. I also had to deal with TNBC twice. I was diagnosed with it in 2009, had a lumpectomy, chemo, and radiation. Nine years later, in 2018, I was diagnosed with a new primary TNBC in the other breast. Had chemo and a double mastectomy.

      In '09, I also had Cytoxan and Taxotere. In '18, I had what you are having 12 rounds of Taxol and 4 rounds of Adriamycin. If anything, I would say, for me, the second time was easier than the first. (I think it was just the last round of Adriamycin that hit me hard.) They are watching my heart as it isn't what it was before chemo. But the cardiologist doesn't seem to be too worried.

      Hang in there! Much love and prayers.

      about 1 month ago
    • po18guy's Avatar
      po18guy

      I had Adriamycin and Cytoxan together, but only as part of a 5-drug lymphoma regimen called CHOEP. It also had high-dose Prednisone, Etoposide and Vincristine. The Adriamycin is also known as "red devil" or "Red Bull" due to its coloration. I was able to work 10 hour night shifts through two months of it, but was pretty beat up toward the end. It should be doable, and dosage can be adjusted to suit.

      about 1 month ago
    • ChildOfGod4570's Avatar
      ChildOfGod4570

      Though I have no pearls of wisdom to offer since I have only gone through TC chemo, I am writing to tell you how sorry I am that you are having to re-enter active treatment. Nobody wants to revisit the chemo bay, and I still remember crying right there in the doctor's office when I heard I had to do 2 extra cycles after I thought I was finally done with it. I pray that side effects are nowhere as mean this time around and that the cancer is beaten once and for all! HUGS and God bless.

      about 1 month ago
    • hscancer's Avatar
      hscancer

      Thank you all for your answers, words of encouragement, and some great information.

      beachbum5817 - I'm getting the dose-dense AC/T not that the cancer is different, but that it's aggressive. One of the tumor markers showed that over 90% of the cells in the tumor was actively dividing.

      Kp2018 - my oncology nurse said that it's hard to predict what my side effects would be like this time as compared to the last time, but that they would do everything possible to make them manageable. I found ginger a great help in dealing with nausea. A Chinese friend made me a paste/syrup with peeled ginger cooked in water and sugar for over 5 hours that I put in hot water (a small amount) and drink. I got through the last time without experiencing any nausea.

      bruinjt - From my notes from 2013 I found that it was a month after all four sessions was done that I spiked a fever and had a period of extreme fatigue. I had an echocardiogram done last week to make sure my heart will be ok during the treatment with Adriamycin. How did your heart change?

      about 1 month ago
    • beachbum5817's Avatar
      beachbum5817

      hscancer, thank you so much for the update. I hope that all will go well for you. Sending lots of good thoughts and prayers your way. If you feel up to it, let us know how things are going. Take care.

      about 1 month ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.